Annali di Matematica Pura ed Applicata (1923 -)

, Volume 198, Issue 6, pp 2141–2150 | Cite as

Totally real theta characteristics

  • Mario KummerEmail author


A totally real theta characteristic of a real curve is a theta characteristic which is linearly equivalent to a sum of only real points. These are closely related to the facets of the convex hull of the canonical embedding of the curve. We give upper and lower bounds for the number of both of totally real theta characteristics and facets.


Real algebraic curves Theta characteristics Convex algebraic geometry 

Mathematics Subject Classification

Primary 14P99 14H40 



I would like to thank all the participants of the “Tritangent Summit” that took place at the Max Planck Institute for Mathematics in the Sciences in Leipzig in January 2018. Furthermore, I want to thank the diligent referee who pointed out some inaccuracies and gaps and even helped to eliminate them.


  1. 1.
    Emch, A.: Mathematical models. Univ. Ill. Bull. XXV(43), 5–38 (1928)Google Scholar
  2. 2.
    Gross, B.H., Harris, J.: Real algebraic curves. Ann. Sci. École Norm. Sup. (4) 14(2), 157–182 (1981)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Hauenstein, J.D., Kulkarni, A., Sertöz, E.C., Sherman, S.N.: Certifying reality of projections. In: Mathematical Software—ICMS 2018, Volume 10931 of Lecture Notes in Computer Science, pp. 200–208. Springer, Cham (2018)Google Scholar
  4. 4.
    Harris, C., Len, Y.: Tritangent planes to space sextics: the algebraic and tropical stories. In: Smith, G.G., Sturmfels, B. (eds.) Combinatorial Algebraic Geometry, pp. 47–63. The Fields Institute for Research in Mathematical Sciences, Toronto (2018)zbMATHGoogle Scholar
  5. 5.
    Kulkarni, A., Ren, Y., Namin, M.S., Sturmfels, B.: Real space sextics and their tritangents. In: ISSAC’18—Proceedings of the 2018 ACM International Symposium on Symbolic and Algebraic Computation, pp. 247–254. ACM, New York (2018)Google Scholar
  6. 6.
    Radon, J.: Mengen konvexer Körper, die einen gemeinsamen Punkt enthalten. Math. Ann. 83(1–2), 113–115 (1921)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Scheiderer, C.: Sums of squares of regular functions on real algebraic varieties. Trans. Am. Math. Soc. 352(3), 1039–1069 (2000)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Vinnikov, V.: Selfadjoint determinantal representations of real plane curves. Math. Ann. 296(3), 453–479 (1993)MathSciNetCrossRefGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations